Hail, Cheyenne
- When
- June 13, 3:15 PM MST
- Where
- Cheyenne County, 0.69 mi S of Wild Horse
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.810, -103.000
During the late afternoon and through the evening a line of strong to severe thunderstorms moved northeast through East Central Colorado. Wind gusts up to 60 MPH were reported at a few locations as storms moved through.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the late afternoon and through the evening a line of strong to severe thunderstorms moved northeast through East Central Colorado. Wind gusts up to 60 MPH were reported at a few locations as storms moved through. The largest hail reported was 1.75 in northeast Kit Carson county and south of Wray.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 13, 2:34 PM MST, 41 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
334 PM MDT THU JUN 13 2013
.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 305 PM MDT THU JUN 13 2013
UNSETTLED WEATHER PATTERN OVER THE NEXT FEW DAYS. AMPLIFIED
TROUGH-RIDGE-TROUGH PATTERN ACROSS THE CONUS TODAY LEADING TO A FEW
WEAK SHORTWAVE TROUGHS MOVING FROM THE CENTRAL ROCKIES INTO THE HIGH
PLAINS.
TODAY...THICK STRATUS CLOUDS THAT WERE AROUND THE TRI-STATE REGION
THIS MORNING HAVE BEGUN TO DISSIPATE AND MOVE NORTH EARLY THIS
AFTERNOON. MAIN CONCERN TODAY IS THREAT OF THUNDERSTORMS. SHORT TERM
CONVECTION-ALLOWING GUIDANCE INDICATES CONVECTIVE INITIATION SHOULD
FIRE IN EASTERN COLORADO LATE THIS AFTERNOON ASSOCIATED WITH A
DEEPENING LOW OVER NORTH CENTRAL COLORADO. WITH 1500 TO 2000 J/KG OF
MLCAPE ABOVE 25-100 J/KG OF CIN AND STEEP LOW AND MID LEVEL LAPSE
RATES BELIEVE A FEW STORMS COULD BECOME STRONG ENOUGH TO PRODUCE
LARGE HAIL AND DAMAGING WINDS. INVERTED-V SOUNDING AS WELL AS SOME
MID-LEVEL DRYNESS WOULD LEAD TO WIND BEING THE MOST LIKELY THREAT. A
TORNADO CANNOT BE RULED OUT WITH FAVORABLE 0-3KM DIRECTIONAL
SHEAR...ESPECIALLY INTO THE EARLY EVENING PERIOD...BUT GIVEN HIGH
LCLS AROUND 1500M AT THEIR LOWEST BELIEVE THREAT IS LOW.
TONIGHT...STORMS SHOULD DISSIPATE SHORTLY AFTER SUNSET GIVEN UPPER
LEVEL WINDS WILL NOT BE ABLE TO SUSTAIN CONVECTION VERY LONG INTO
THE NIGHT. CLOUDS WILL STICK AROUND AND WINDS WILL BACK FROM
SOUTHEAST TO SOUTHWEST...REMAINING FAIRLY LIGHT THROUGH THE NIGHT.
TOMORROW...A SURFACE BOUNDARY/COLD FRONT WILL UP NORTHEAST OF A LOW
THAT DEVELOPS IN EASTERN COLORADO TOMORROW AFTERNOON...PROVIDING
FORCING FOR CONVECTION ALONG THE LINE. MLCAPE OF 1000 TO 1500 J/KG
AND 0-6KM SHEAR OF 30-40KTS COULD SUPPORT SUPERCELLS...BUT GIVEN
ALONG-BOUNDARY FLOW IN ALL BUT THE LOWEST LEVELS BELIEVE MULTICELL
CLUSTERS WILL BE THE MAIN CONVECTIVE MODE. DAMAGING WIND WILL AGAIN
BE THE MAIN THREAT...WITH LARGE HAIL ALSO POSSIBLE. SOUTH OF THE
FRONT FIRE WX CONDITIONS ARE EXPECTED...SEE FIRE WX DISCUSSION FOR
DETAILS.
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 305 PM MDT THU JUN 13 2013
SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS THE CENTRAL
HIGH PLAINS REGION EACH DAY FROM FRIDAY THROUGH TUESDAY WITH THE
BEST CHANCE OF MEASURABLE PRECIPITATION BETWEEN FRIDAY EVENING AND
SUNDAY EVENING.
THE MAIN UPPER TROUGH AXIS TOPS THE RIDGE AND MOVES OVER THE
FORECAST AREA FRIDAY NIGHT WITH A COUPLE OF POORLY DISCERNED SHORT
WAVE TROUGHS MOVING THROUGH A DIRTY ZONAL FLOW ALOFT THAT
TRANSITIONS FROM SOUTHWESTERLY TO NORTHWESTERLY BY LATE SUNDAY AS
A RIDGE BEGINS TO REAMPLIFY OVER THE ROCKIES. A SURFACE FRONTAL
BOUNDARY APPEARS TO BECOME SEMI-STATIONARY DURING THIS PERIOD
ACROSS THE FORECAST AREA WITH A SURFACE LOW IN THE SOUTHEAST
COLORADO/SOUTHWEST KANSAS VICINITY PROVIDING A FOCUS FOR DAILY
THUNDERSTORMS DEVELOPMENT. QUITE A BIT OF CONVECTIVE FEEDBACK IS
SHOWING UP IN THE GFS ALOFT...SO AM REASONABLY CONFIDENT WE'LL SEE
SOME STORMS EACH DAY...ALTHOUGH SOME OF THE MODEL QPF AMOUNTS MAY
BE SLIGHTLY OVERDONE WITH THE FEEDBACK. HAVE MODERATED QPF AMOUNTS
AS A RESULT AND GIVEN THE FAVORED AREAS A SOMEWHAT MORE
BROAD-BRUSHED APPEARANCE.
THE UPPER RIDGE AXIS BEGINS TO MOVE FROM THE ROCKIES OVER THE HIGH
PLAINS ON MONDAY AND TUESDAY WHILE THE SURFACE LOW AND FRONTAL
BOUNDARY MOVES OUT OF THE AREA TO BE REPLACED BY HIGH PRESSURE.
EVEN SO...THERE REMAINS A POSSIBILITY OF ISOLATED TO SCATTERED
THUNDERSTORMS MONDAY AND TUESDAY WITH ADDITIONAL SHORT WAVES
MOVING THROUGH THE UPPER FLOW.
THE POSSIBILITY OF THUNDERSTORMS DECREASES SOMEWHAT WEDNESDAY AND
THURSDAY AS THE UPPER RIDGE AXIS BECOMES CENTERED OVER THE HIGH
PLAINS...ALTHOUGH ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH
WEDNESDAY AND WEDNESDAY EVENING.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1146 AM MDT THU JUN 13 2013
VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD...WITH A CHANCE OF
BRIEF MVFR CONDITIONS AT GLD LATE TODAY DUE TO THUNDERSTORMS. MID TO
HIGH LEVEL SCATTERED CLOUDS THROUGHOUT THE PERIOD AT BOTH SITES
THROUGH THE TAF PERIOD. WINDS WILL BE BREEZY AT TIMES OUT OF THE
SOUTHEAST TODAY...BECOMING LIGHT TONIGHT AS THEY BACK FROM SOUTHEAST
TO SOUTHWEST OVERNIGHT INTO TOMORROW AFTERNOON. CHANCE OF MVFR
VIS/CEILINGS AS WELL AS GUSTS EXCEEDING 40KTS FOR A VERY BRIEF
PERIOD LATE TODAY AT GLD IF THUNDERSTORMS MOVE THROUGH TERMINAL.
&&
.FIRE WEATHER...
ISSUED AT 305 PM MDT THU JUN 13 2013
TODAY...INCREASED MOISTURE HAS HELPED SURFACE HUMIDITY INCREASE TO
ABOVE FIRE WEATHER THRESHOLDS...AND WINDS HAVE BEEN SLIGHTLY LESS
INTENSE THAN ORIGINALLY EXPECTED.
TOMORROW...GOOD CONFIDENCE IN COUNTIES SOUTH OF A COLD FRONT
STRETCHING ACROSS THE CWA TO REACH FIRE WX CONDITIONS. DUE TO
POSSIBLE CONVECTION TODAY AND LOW CONFIDENCE IN EXACT FRONT
PLACEMENT TOMORROW HAVE DECIDED TO HOLD OFF ON UPGRADING TO A FIRE
WX WARNING JUST YET...BUT BELIEVE GREELEY AND WICHITA COUNTIES
/KANSAS/ WILL HAVE THE BEST CHANCE TO REACH FIRE WX CONDITIONS
BECAUSE OF LOW RH AROUND 15-20 PERCENT AND SOUTHERLY WINDS GUSTING
TO 30 MPH.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
FOR KSZ015-016-027>029-041-042.
CO...NONE.
NE...NONE.
&&
SHORT TERM...JJM
LONG TERM...LOCKHART
AVIATION...JJM
FIRE WEATHER...JJMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 331 PM MDT THU JUN 13 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 331 PM MDT THU JUN 13 2013 /431 PM CDT THU JUN 13 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH THE EVENING WITH THE BEST CHANCE IN EASTERN COLORADO AND ADJACENT KANSAS COUNTIES. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. BLOWING DUST IS POSSIBLE AND VISIBILITIES COULD DROP SUDDENLY AND VARY GREATLY OVER A VERY SHORT DISTANCE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY AFTERNOON AND EVENING...WITH THE BEST CHANCES ALONG AND NORTH OF INTERSTATE 70. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS...WITH LOCALLY HEAVY RAINFALL ALSO POSSIBLE FRIDAY NIGHT. THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE MIDDLE OF NEXT WEEK...WITH A FEW SEVERE STORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.
The Pueblo radar (KPUX), 110 km away, was scanning. The volume nearest the first event began at 22:17 UTC.
6 hail, 5 thunderstorm wind. Local standard time, as filed.
Three inch diameter green tree limb blown down due to severe winds. Visibility also dropped to near zero at times due to blowing dust. Estimated wind gust based on radar.
Visibility down to zero due to blowing dust. Relayed via Spotter Network.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452628, 452629, 452635, 452634, 452630, 452631, 452637, 452638, 452636, 452632, 452633.